Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Denver/Boulder, CO

August 26, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2016, 3:23 PM MDT for Weld County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 3:23 PM MDT (21:23 UTC)
Expired
Aug 26, 2016, 3:50 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 44 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS55 KBOU 262123
SVRBOU
COC123-262200-
/O.NEW.KBOU.SV.W.0243.160826T2123Z-160826T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 400 PM MDT

* AT 322 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF HEREFORD...OR 26 MILES SOUTHEAST OF CHEYENNE...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVER AND HEREFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 10460 4100 10449 4100 10405 4070 10429
TIME...MOT...LOC 2122Z 292DEG 24KT 4087 10445 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
2 follow-up statements
126 
WWUS55 KBOU 262138
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT FRI AUG 26 2016

COC123-262200-
/O.CON.KBOU.SV.W.0243.000000T0000Z-160826T2200Z/
WELD CO-
338 PM MDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

AT 337 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF GROVER...OR 33 MILES NORTHEAST OF GREELEY...MOVING SOUTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GROVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4088 10447 4099 10427 4100 10405 4070 10429
TIME...MOT...LOC 2137Z 304DEG 31KT 4077 10429 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
189 
WWUS55 KBOU 262150
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT FRI AUG 26 2016

COC123-262159-
/O.CAN.KBOU.SV.W.0243.000000T0000Z-160826T2200Z/
WELD CO-
350 PM MDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4088 10447 4099 10427 4100 10405 4070 10429
TIME...MOT...LOC 2146Z 292DEG 24KT 4074 10418 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:02 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 26, 2:02 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
202 PM MDT FRI AUG 26 2016

.SHORT TERM...(This evening through Saturday)
Issued at 133 PM MDT Fri Aug 26 2016

Challenging forecast today with the main branch of the upper level
trough still hanging out over Nevada bringing increasing westerly
flow over the state. A more diffuse trough is currently pushing
through the eastern plains with mid level forcing seen on water
vapor. This is helping to created scattered convection on the
plains. It appears the mountain and plains convection are driven
by two pieces of energy from the separate troughs with subsidence
between over the lower foothills and urban corridor. This will
help to keep storms at bay at least over the next few hours. Some
storms may come off the foothills and with dewpoints currently
hovering in the 40s to lower 50s cannot rule out a storm or two
over the Denver metro area. Main threats will be moderate
rain...lightning and gusty winds with the stronger storms. Some
graupal will be possible at higher elevations with a rain and snow
mix later this evening above 12000ft.

Overnight some showers may persist over the mountains as the
trough to the west will help to keep forcing over the area.
Elsewhere conditions will scatter out...especially over the
eastern plains as subsidence moves in. This will help to lower
overnight temperatures and create some areas of fog in the early
morning hours.

Tomorrow models have the upper trough firmly entrenched into
southern CA with weak SW flow aloft. Moisture is lingering around
and will be enough for a slight chance of storms in the mountains
by saturday afternoon. Temperatures will be slightly warmer with
highs reaching back into the 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 133 PM MDT Fri Aug 26 2016

Saturday night into Sunday: Long range models are in agreement
that a mid and upper level short wave trough will be over the
lower Colorado River Valley (NV/AZ) on Sunday, placing Colorado
in a southwest flow pattern. The best synoptic scale vertical
lift associated with the trough remains across Arizona, New Mexico and
the extreme southern parts of Colorado on Sunday. Expect a few
thunderstorms to form in the mountains with the heating of the
day. Instability is limited east of the mountains so any storms
that form Sunday afternoon will have a hard time surviving as they
move over the Plains. Temperatures will warm into the mid 80s
across the Plains under mostly sunny skies, with afternoon clouds
via mountain convection spreading over the Plains through the late
evening hours. Mountains will warm into the 60s before isolated
thunderstorms form early afternoon.

Monday: The short wave trough remains disconnected from the
strong westerly flow across the northern U.S. and as a result does
not progress much. On Monday the trough should weaken and slide into
southern Arizona, reducing the synoptic scale lift across the
state. A robust mid and upper level ridge develops Monday and
continues to dominate Colorado weather through the week. Low
levels are dry on Monday with dewpoints in the mid 40s throughout
the Plains. PWATs remain below 0.75" for all but the far NE part
of the CWA.

Tuesday through Thursday: The mid and upper level ridge remains
in place and in fact build strength during the week because of
what is occurring upstream off the West Coast. An anomalously
strong long wave trough remains just off the West Coast, 3
standard deviations below normal for this time of year in that
region. The net result is a downstream ridge parked right over
Colorado with above normal temperatures and very low chances of
rain across the CWA. Can't rule out isolated diurnal convection in
the mountains but the Plains should remain dry throughout the
remainder of the week. Temperatures across the Plains of Colorado
will be in the upper 80s to near 90, mountains will be in the mid
to upper 60s through Thursday. Will be watching the progression
(or not) of the anomalously deep/strong long wave trough along the
West Coast as it could become a player in Colorado's weather late
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 133 PM MDT Fri Aug 26 2016

Winds will start to transition to a ESE direction by 21z before
switching to drainage overnight. Storms will form over the
foothills but confidence is low it will make it over DIA before
daytime heating ends. Some gusty winds from outflows will be
possible between 04 and 07z. Winds will become light and variable
toward the end of the period. Ceilings will remain VFR until early
tomorrow between 14 and 16 where some stratus and low ceilings may
form. Do not anticipate fog affecting but BR lifting into a BKN
deck will be possible between 003 and 005.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Bowen
LONG TERM...Schlatter
AVIATION...Bowen
Hazardous weather outlook, Aug 26, 10:33 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1033 AM MDT FRI AUG 26 2016

COZ030>051-271645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1033 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE HIGHER
TERRAIN AND OVER THE EASTERN PORTIONS OF THE PLAINS. THE URBAN
CORRIDOR OUT TO DIA WILL HAVE A LOW CHANCE OF CONVECTION THIS
AFTERNOON. THE STRONGER STORMS WILL BE OUT EAST WITH BRIEF LIGHT
TO MODERATE RAIN...GUSTY WINDS AND LIGHTNING POSSIBLE. CONDITIONS
WILL CLEAR OVERNIGHT WITH FOG AND LOW CLOUD DEVELOPMENT EARLY
SATURDAY MORNING...ESPECIALLY OVER THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS EACH DAY. MOISTURE
AND INSTABILITY ARE LIMITED OVER THE PLAINS AND FOR THE MOST PART
WILL REMAIN DRY THROUGHOUT THURSDAY. A RIDGE OF HIGH PRESSURE WILL
GRADUALLY BUILD THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 26, 2:42 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT FRI AUG 26 2016

COZ038-042-262130-
NORTHEAST WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
242 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKPORT...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GROVER...CARR...ROCKPORT AND HEREFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4100 10412 4083 10404 4077 10490 4100 10492
TIME...MOT...LOC 2042Z 322DEG 14KT 4091 10478

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:42 PM MDTSpecial Weather StatementBOUWeld48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.